Kansas, 2004

Hail in Kansas, February 29, 2004

February 29, 2004 · NWS ICT · 4 events in 2 counties and zones

4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 29, 3:13 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 29, 3:13 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CST SUN FEB 29 2004

.DISCUSSION...
FCST CONCERNS...
PCPN/CNVTV TRENDS THRU EARLY EVENING...
WIND TOMORROW...
PCPN CHCS/TYPE WED/THU...

INTENSE VORT MAX WAS ROTATING NEWD FM PANHANDLES INTO SWRN KS AT
MID AFTN. UPR LOW WL CONT TO DEEPEN THRU THE EVENING WITH ASSOCD
LWR LVL CYCLONE DEEPENING AND BCMG A NEARLY STACKED SYS/LOW. SFC
OCCLUSION/DRYLN FNT WL CONT TO LIFT NEWD THRU THE CWA THIS EVE.
DRY SLOT HAS CUT OFF PCPN CHCS FOR THE SRN CWA ATTM. HOWEVER, THE
STRENGTH OF MID LVL COLD POOL ROTATING NEWD ACRS CNTRL KS MAY BE
SUFFICIENT FOR RENEWED CNVTN, ALBEIT ISOLD OR WDLY SCT, FOR A FEW
HRS UNTIL SHORTLY AFT SUNSET. OTHERWISE, WL HOLD ON TO SLGT CHCS
FOR INSTBY SHWRS ACRS CNTRL KS THRU MDNGT, WITH CHC FOR BRIEF SNOW
MIX BFR ENDING LATE TNGT.

MAIN WX STORY ON MONDAY WL BE WLY WND, AND POTNL TO REACH ADVSY
CRITIRIA. STG MEAN WLY FLO WL DVLP THRU THE LWR/MID TROPOSPHERE ACRS
THE AREA, TO THE S OF DEPARTG DEEP LOW. SFC GRADIENT RATHER TIGHT
THRU EARLY AFTN, WITH NEARLY UNIDIRECTIONAL 40 TO 50KT FLO BLO H7.
LAPSE RATES WL BE NEARLY DRY ADIABATIC BLO H8 LENDING STG MIXING
POTNL OF HIGHER MOMENTUM AIR TO THE SURFACE. FOR NOW CONSENSUS
DICTATES HOLDING OFF ON ANY ADVSY, AND WL LEAVE FOR LATER SHIFTS TO
MONITOR. DESPITE SOME INSTBY CU/SC ON MON, MAINLY NRN CWA, THE MEAN
WLY FLO WL LEND ITSELF TO DOWNSLOPE MODIFICATION/WARMING, SO BUMPED
MAXS UP IN A FEW LOCALES.

LULL IN THE WX ON TUE, AS NEXT SYS/UPR TROF DIGS SWD ACRS CA.
LTL CHG TO GOING FCST WITH TEMPS FAIRLY CLOSE TO CLIMO.

LO LVL MSTR FM CURRENT WEEKEND SYS ONLY GETS SHUNTED SWD TO ALG
THE IMMEDIATE GULF COAST, WITH SSELY FLO AHD OF APCHG SWRN TROF
EASILY TAPPING THIS MSTR NWD TWD KS BY TUE NGT. LO LVL MSTR/LOW
CIGS WL STREAM NWD ACRS THE AREA ON WED WITH WK SHRTWVS AND A
COUPLED UPR JET STRUCTURE SUPPORTIVE OF SUFFICIENT LIFT FOR INCRSG
RAIN CHCS ACRS THE CWA. COLDER AIR WITH NRN STREAM TROF STILL LOOKS
TO ADVCT SWD INTO THE AREA BY WED NGT/THU AS SRN PLAINS TROF MOVS
JUST S OF THE AREA. THIS MAY SUPPORT CHGOVR TO SNOW ACRS CNTRL KS
BFR ENDING THU NGT. GOING FCST LOOKS GOOD IN THIS REGARD, SO LTL
CHG TO FCST NEEDED.

NO CLR SIGNALS IN WX PTRN FOR THE END OF WEEK PD, SO WL CONT
TREND TWD CLIMO BY SAT.

DARMOFAL

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         38  52  30  51 /  20   0   0   0
HUTCHINSON      37  51  28  50 /  20   5   0   0
NEWTON          38  51  29  50 /  20   5   0   0
ELDORADO        38  52  30  51 /  20   0   0   0
STROTHER FIELD  39  55  31  52 /  20   0   0   0
RUSSELL         35  48  24  47 /  40  10   0   0
GREAT BEND      35  50  25  48 /  30   5   0   0
SALINA          38  51  27  49 /  30  10   0   0
MCPHERSON       37  50  28  49 /  20   5   0   0
COFFEYVILLE     40  57  31  52 /  20   0   0   0
CHANUTE         40  55  30  51 /  20   0   0   0
IOLA            40  54  30  51 /  20   5   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Feb 29, 3:46 PM CST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CST SUN FEB 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CST SUN FEB 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THROUGH THE EARLY
EVENING ACROSS CENTRAL AND SOUTHEAST KANSAS. COLD AIR ALOFT,
ASSOCIATED WITH A DEEPENING AREA OF LOW PRESSURE ACROSS WESTERN
KANSAS, WILL RESULT IN WEAK INSTABILITY ACROSS THE AREA.

THUNDERSTORMS WILL BE WIDELY SCATTERED ACROSS PORTIONS OF CENTRAL
KANSAS THIS EVENING, MAINLY WEST OF I-135, WITH ISOLATED STORMS
POSSIBLE FURTHER EAST INTO SOUTHEAST KANSAS.

THE FEW STORMS THAT DEVELOP EARLY THIS EVENING, COULD HAVE THE
POTENTIAL TO PRODUCE MARGINALLY SEVERE HAIL TO THE SIZE OF
PENNIES. ANY STORMS COULD ALSO ENHANCE THE ALREADY GUSTY WINDS
ACROSS THE AREA, RESULTING IN LOCALIZED WIND GUSTS TO NEAR 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR SNOW ON WEDNESDAY NIGHT AND THURSDAY, MAINLY
ACROSS CENTRAL KANSAS. AT THIS TIME, ANY ACCUMULATIONS ARE EXPECTED
TO BE LIGHT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED OR LIMITED NATURE OF THE RISK FOR SEVERE WEATHER
THIS EVENING, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

The radar

The Wichita radar (KICT), 146 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lincoln

When
February 29, 5:35 PM CST
Where
Lincoln County, 7 mi SW of Westfall
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -98.100

Hail, Lincoln

When
February 29, 5:58 PM CST
Where
Lincoln County, 6 mi N of Beverly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.100, -97.967

Hail, Lincoln

When
February 29, 6:08 PM CST
Where
Lincoln County, 6 mi NNE of Beverly
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -97.917

Hail, Chase

When
February 29, 6:09 PM CST
Where
Chase County, 1 mi E of Strong City
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.400, -96.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383592, 5383593, 5383594, 5383595.